The power and pitfalls of omics part 2: epigenomics, transcriptomics and ME/CFS
Simon McGrath concludes his blog about the remarkable Prof George Davey Smith's smart ideas for understanding diseases, which may soon be applied to ME/CFS.
Discuss the article on the Forums.

muscular side effects with antibiotics

Discussion in 'Antivirals, Antibiotics and Immune Modulators' started by pattismith, Dec 2, 2017.

  1. pattismith

    pattismith Senior Member

    Messages:
    738
    Likes:
    1,024
    Some antibiotics can worsen some neuromuscular disorders like Myasthenia Gravis (neuromuscular junction disorder) and Hypokalemic Periodic Paralysis (muscular calcium or sodium channels disorder), especially Macrolides that are sometimes used in CFS/ME patients (azythromycin, erythromycin, clarythromycin) (1).(2)

    These two diseases are also worsen by low potassium, and low potassium increases toxicity of these antibiotics.(3)

    The mechanism is not known but alteration of muscles calcium channels or neuromuscular junction has been suggested. (4)

    I want to point out that Tetracyclines (Minocyclin, doxycyclin), if they are not known to worsen these diseases by itself, " should not be used at the same time as neuromuscular blocking agents since these antibiotics can increase the strength of the neuromuscular blocker" (5)

    This means that association between Macrolides and Tetracyclines may increase toxicity over the neuromuscular function of some patients.

    ME/CFS patients should be aware of this, particularly if they have muscular issues (weakness, heavy legs and arms, cramps, myoclonus, etc) or/and borderline/low potassium blood levels.

    I wish I had known all this when I started azythro + doxy treatment and ended with severe muscle weakness and low potassium. I hope this will be useful to others that consider any long term antibiotic treatment.

    I won't say not to do it, but to pay attention to muscles signs.
    Keeping blood potassium not below 4.2 mmol/l might be protective.
     
    andyguitar and Tammy like this.
  2. Learner1

    Learner1 Professional Patient

    Messages:
    1,206
    Likes:
    2,003
    Pacific Northwest
    So, I'm on a cocktail of IV azithromycin, doxycycline, and rifampin, the combo shown to be effective for chlamydia pneumoniae, which is firmly entrenched and resisted all gentler measures, which have been many and sustained.

    Antibiotics were far from my first choice - I'd never wanted to be on one again.

    I'm on it 3 days a week for 8-12 weeks. We chose IV in hopes of less damage to my gut, and it hadn't responded to oral abx. Aside from headache and nausea during the IV, I only have felt that its been hrlping me, and I'm pretty suspicious

    Yes, I'm concernrd, but not sure what else to do. This infection is known to deplete ATP and B vitamins, which it has in my case.

    My potassium is 4.8 and typically runs 4.5 or higher and my diet is very high in potassium.

    Should I still be worried and anything else I can do? I'm well aware that antibiotics can negatively impact mitochondria and am on a comprehensive mitochon support protocol.

    Thanks!
     
    pattismith likes this.
  3. Gingergrrl

    Gingergrrl Senior Member

    Messages:
    9,561
    Likes:
    24,689
    USA
    Just wanted to add fluoroquinolone antibiotics to your list, Patti, which are probably the worst offenders and should never be taken if someone has MG. They were the first trigger of my entire illness in 2010 but most people still do not know how dangerous they are.
     
    Learner1, ljimbo423 and pattismith like this.
  4. pattismith

    pattismith Senior Member

    Messages:
    738
    Likes:
    1,024
    @Gingergrrl ,

    thank you for completing the list. I was focusing on my own story, which is anecdotal, but is not unique.( I met a few patients here on PR that experienced the same side effects from the same antibiotics that I did).

    Quinolones and quinolones derivatives are in the list either (Quinine, Quinidine, Chloroquine).
    Would you tell if your quinolone treatment was long, and if you got muscular side effects?

    @Learner1 ,

    thank you for sharing your own experience, it's interesting to notice that you are protected against side effect and that your potassium level is much higher than mine.
    Of course, I don't want to advocate against the use of these antibiotics. I have myself a problem with some intracellular bacterial infection(s) that I have to fight, and I may have to go back to the macrolide/tetracycline cocktail in the future...
    My goal is to investigate on my own story to understand what happened exactely and why. We can learn from our mistakes sometimes more than from our success!
     
    Last edited: Dec 3, 2017
    Gingergrrl and Learner1 like this.
  5. Gingergrrl

    Gingergrrl Senior Member

    Messages:
    9,561
    Likes:
    24,689
    USA
    I took Levaquin for a total of seven days (500 mg pills) and on the 7th day, I had a neurotoxic reaction including near tendon rupture of my right triceps tendon. It affected my entire body and started with my arms, legs, muscles and tendons, etc, but biggest injury was to my right triceps tendon and it took six months of PT to be able to write again or do anything with a gripping motion. I also had cardiac symptoms and was very ill overall and hospitalized from the reaction and ultimately diagnosed (in 2010) with "Fluoroquinolone Toxicity Syndrome". It is fairly well known now but very little was known about it at that time and it was a nightmare.
     
    pattismith and Learner1 like this.

See more popular forum discussions.

Share This Page